Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 45, NWS Columbia, SC

June 9, 2021Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2021, 7:54 PM EDT for Orangeburg County, South Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2021, 7:54 PM EDT (23:54 UTC)
Expired
Jun 9, 2021, 8:30 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:07 PM EDTTSTM WND DMG1 Wsw Cordova, SCORANGEBURG COUNTY SHERIFF AND SC HIGHWAY PATROL REPORTED TREE DOWN AT DUNN AND BLEWER ROADS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS52 KCAE 092354
SVRCAE
SCC075-100030-
/O.NEW.KCAE.SV.W.0045.210609T2354Z-210610T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
754 PM EDT Wed Jun 9 2021

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Orangeburg County in central South Carolina...

* Until 830 PM EDT.

* At 754 PM EDT, a severe thunderstorm was located near Orangeburg
  County Airport, or near Orangeburg, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orangeburg, Brookdale, Orangeburg County Airport, Claflin College,
  Edisto Gardens, South Carolina State University, Cordova, Wilkinson
  Heights, Prince of Orange Mall and Edisto.

This includes Interstate 26 between mile markers 144 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3336 8091 3345 8101 3359 8083 3345 8065
TIME...MOT...LOC 2354Z 237DEG 14KT 3343 8090 

HAIL...0.75IN
WIND...60MPH
 
$$

awp
1 follow-up statement
401 
WWUS52 KCAE 100001
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
801 PM EDT Wed Jun 9 2021

SCC075-100030-
/O.CON.KCAE.SV.W.0045.000000T0000Z-210610T0030Z/
Orangeburg SC-
801 PM EDT Wed Jun 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL ORANGEBURG COUNTY...

At 801 PM EDT, a severe thunderstorm was located over Orangeburg
County Airport, or near Orangeburg, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Orangeburg, Brookdale, Orangeburg County Airport, Claflin College,
Edisto Gardens, South Carolina State University, Cordova, Wilkinson
Heights, Prince of Orange Mall and Edisto.

This includes Interstate 26 between mile markers 144 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3336 8091 3345 8101 3359 8083 3345 8065
TIME...MOT...LOC 0001Z 237DEG 14KT 3345 8087 

HAIL...1.00IN
WIND...60MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:40 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 9, 7:40 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
740 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Expect scattered mainly afternoon and evening
showers and thunderstorms through Thursday. An upper trough and
surface boundary will gradually shift through the region Friday
and Saturday, leading to increased chances of showers and
thunderstorms. Some drier air will enter the region Sunday
through mid next week, reducing thunderstorm coverage.

&&

.NEAR TERM /THROUGH THURSDAY/...
A cluster of strong thunderstorms continues to impact southern
Orangeburg and Clarendon counties, including Lake Marion.
Collided outflows and fairly high CAPE will continue to trigger
these for the next hour or so. Heavy rainfall, frequent
lightning, and small hail is possible in these storms. The rest
of CWA is expected to remain dry overnight with only isolated
showers possible. Overnight lows will be in the upper 60s and
lower 70s under partly to mostly cloudy skies.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Upper ridge to remain centered to our SW over the E GOMEX Thursday,
with some slight upper heights falls for our forecast area (FA), as
an upper low over the Midwest slowly tracks into the Mid Atlantic.
Some upper impulses ahead of it to track east, mainly just to our
north, across the S Apps/NC/VA. Surface front to back door down the
eastern seaboard through VA into NC, remaining to our north into
Friday. Combination of upper energy, surface convergence near the
front, orographic lift, and highest atmospheric moisture will lead
to best convective coverage and rainfall amounts remaining just to
our N and NE. WPC has those areas outlooked in excessive rainfall
outlook. Sufficient moisture and instability over our FA expected to
lead to scattered diurnal convection. Southern stream upper trough
to shift into our FA late Friday/Friday night, with surface boundary
shifting south into our northern FA, along with increased moisture,
leading to increased POPs and mainly north.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Weak southern stream upper troughiness, and surface boundary, and
high moisture values, to move through Saturday, with continued good
chance POPs. Some question as to when the upper trough and best
moisture will shift east of our region. NAEFS and GEFS indicate the
upper trough to shift to our east by Sunday with surface boundary
weakening or shifting to our south and east, with some drier air
entering the FA, especially north and central. Guidance in
generally good agreement with northern stream upper trough
digging into the E CONUS early to mid next week, with
anomalously low upper heights across the eastern seaboard. This
will lead to a drier NW flow aloft for our region, with drier
air shifting into the region from the north through the period.
Some guidance indicating a surface boundary passing through
Tue/Wed time frame. Model blend provides mainly slight chance to
low chance POPs through the period.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions are largely expected to prevail through the period,
with the exception of showers/thunderstorms that persist through the
evening.

There is a decent bit going on across the FA but thankfully it has
avoided most of the terminals today. This should continue; though, I
can't rule out CAE/CUB/OGB getting in on the action again here soon.
There are storms near all three as of this writing. Any storms are
capable of primarily vis restrictions.

It looks like another nice night after all of this dissipates later
on. That should be quick to occur as the sun sets and instability
diminishes across the region. After that, it looks like skies will
gradually clear as the convective clouds diminish quickly. It is
perplexing that guidance has no stratus again tonight, given the
amount of rain we've seen lately & low level moisture in place. With
persistence being broken last night, I don't have stratus or fog in
the forecast tonight. Previous forecaster hedged with a SCT020 deck
everywhere and I will continue in that line of thinking. A low level
jet should prevent widespread fog from developing, but I think AGS
will likely see some transient fog again tonight.

Tomorrow, rinse and repeat. Some scattered afternoon showers are
likely to develop, but confidence isn't high enough to include that
in the TAF. Winds will generally be out of the southwest between 8
and 12 knots.

EXTENDED AVIATION OUTLOOK...Mainly diurnal showers and
thunderstorms with associated restrictions each day along with
late night/early morning stratus/fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 9, 4:36 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
436 AM EDT Wed Jun 9 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
436 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 5:18 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT Wed Jun 9 2021

SCZ027-028-037-135-136-092145-
Central Orangeburg SC-Lexington SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
518 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of northern Central
Orangeburg...southeastern Lexington...northwestern Calhoun...
southeastern Richland and northeastern Northwestern Orangeburg
Counties Until 545 PM EDT....

At 518 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of St. Matthews, or 13 miles north
of Brookdale, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
St. Matthews.

This includes Interstate 26 between mile markers 128 and 140.

LAT...LON 3360 8100 3378 8099 3381 8087 3364 8075
TIME...MOT...LOC 2118Z 022DEG 11KT 3370 8091

gpl
Special weather statement, Jun 9, 6:06 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
606 PM EDT Wed Jun 9 2021

SCZ038-137-092230-
Southeastern Orangeburg SC-Clarendon SC-
606 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg and southwestern Clarendon Counties Until 630
PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 606 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 15 miles southwest of
Manning, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Summerton, Santee Cooper Regional Airport, Santee, Vance, Eautaw
Springs, Indian Bluff Recreation Park, St. Paul, Davis Station, Rocks
Pond Campground and Marina, Blounts Landing and Mill Creek Marina and
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 96 and 114.

LAT...LON 3345 8015 3346 8016 3345 8017 3346 8018
      3344 8020 3345 8020 3345 8022 3340 8022
      3338 8024 3345 8050 3365 8045 3365 8012
TIME...MOT...LOC 2206Z 277DEG 13KT 3353 8040

MG
Special weather statement, Jun 9, 6:40 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
640 PM EDT Wed Jun 9 2021

SCZ031-037-038-137-092315-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
640 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg...eastern Calhoun...Clarendon and
southwestern Sumter Counties Until 715 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 639 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Manning, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Manning, Summerton, Alcolu, Santee State Park, Santee Cooper Regional
Airport, Santee, Eutawville, Paxville, Vance, Poplar Creek Landing,
St. Paul, Rocks Pond Campground and Marina, Foreston, Eautaw Springs,
Indian Bluff Recreation Park, Davis Station, Blounts Landing and Mill
Creek Marina and Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

&&

This includes Interstate 95 between mile markers 93 and 125.

LAT...LON 3349 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8017 3345 8020
      3344 8020 3345 8022 3340 8022 3339 8024
      3331 8025 3344 8060 3380 8036 3375 7998
      3372 7997
TIME...MOT...LOC 2239Z 277DEG 13KT 3368 8019

MG
Special weather statement, Jun 9, 6:47 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
647 PM EDT Wed Jun 9 2021

SCZ037-136-092315-
Central Orangeburg SC-Calhoun SC-
647 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of north central Central
Orangeburg and central Calhoun Counties Until 715 PM EDT....

At 646 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over St. Matthews, or 8 miles north of Brookdale,
moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
St. Matthews, Cameron, Creston and Lone Star.

This includes Interstate 26 between mile markers 136 and 139.

LAT...LON 3355 8078 3367 8092 3376 8076 3362 8057
TIME...MOT...LOC 2246Z 231DEG 10KT 3364 8081

gpl
Special weather statement, Jun 9, 6:55 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
655 PM EDT Wed Jun 9 2021

SCZ027-028-037-135-092330-
Lexington SC-Calhoun SC-Richland SC-Northwestern Orangeburg SC-
655 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun...south central Richland and north
central Northwestern Orangeburg Counties Until 730 PM EDT....

At 655 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sandy Run, or 13 miles south of Cayce,
moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Gaston, Sandy Run, Swansea, New Zion and Lexington Acres Pond.

This includes Interstate 26 between mile markers 120 and 132.

LAT...LON 3365 8106 3374 8115 3391 8101 3378 8082
TIME...MOT...LOC 2255Z 244DEG 19KT 3376 8103

gpl
Special weather statement, Jun 9, 7:34 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
734 PM EDT Wed Jun 9 2021

SCZ037-136-137-100000-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
734 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of southeastern Central
Orangeburg...west central Southeastern Orangeburg and southeastern
Calhoun Counties Until 800 PM EDT....

At 734 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Bowman, or 9 miles southeast of Brookdale.
This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Orangeburg, Rowesville and Yonder Field.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes Interstate 26 between mile markers 152 and 162.

LAT...LON 3351 8070 3342 8052 3332 8080 3344 8087
TIME...MOT...LOC 2334Z 244DEG 4KT 3343 8071

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:38 PM EDTSpecial Weather StatementCAELexington37 min
Jun 9, 5:04 PM EDTSpecial Weather StatementCAEKershaw26 min
Jun 9, 5:18 PM EDTSpecial Weather StatementCAECalhoun27 min
Jun 9, 6:06 PM EDTSpecial Weather StatementCAEClarendon24 min
Jun 9, 6:40 PM EDTSpecial Weather StatementCAEClarendon35 min
Jun 9, 6:47 PM EDTSpecial Weather StatementCAECalhoun28 min
Jun 9, 6:55 PM EDTSpecial Weather StatementCAECalhoun35 min
Jun 9, 7:34 PM EDTSpecial Weather StatementCAEOrangeburg26 min
Jun 9, 7:47 PM EDTAreal Flood AdvisoryCAECalhoun, Orangeburg58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.